Please note: While some information will still be current in a year, other information may already be out of date in three months time. If you are in any doubt, please feel free to ask.

CF related Liver disease, Lycopene and Vitamin E

Dear Expert,

I'm a father to a 7years old boy with CF. Recently, a CF related Liver disease was diagnosed (by ultrasound and elevated liver enzymes in the blood). It was also discovered that his Vitamin E levels is higher than normal 33mg/L. Can the high level of Vitamin E affect the Liver disease (for good or for bad)?

In addition he has being received a daily dose of 15mg of lycopene. Can the lycopene affect the liver disease? After stopping the lycopene administration a moderate decease in the liver enzymes in the blood was monitored.

Thank you in advance.
Dear Questioner
Thank you for your question. In cystic fibrosis it is commoner to see a low level of fat soluble vitamins (A,D,E and K). There has been a consensus recomendation that low vitamin levels should be corrected and improved nutrition as a goal for treatment and to prevent further liver disease progression (Recommendations for management of liver and biliary tract disease in cystic fibrosis. Cystic Fibrosis Foundation Hepatobiliary Disease Consensus Group. Sokol RJ, Durie PR. J Pediatr Gastroenterol Nutr. 1999;28 Suppl 1:S1.). To my knowledge and from reviewing the published literature, I cannot find any cases or research suggesting an elevated Vitamin E level is harmful, or has any effect on the progression of liver disease. I can therefore only comment on low levels of Vitamin E and these should be corrected to prevent further problems.
With regards to your second question, Lycopene has not been specifically reported in cystic fibrosis or any other disease to affect the liver. It has been shown to interact with some other medications including cholesterol lowering agents (statins). While it is possible, it cannot be certain that Lycopene has had any affect on the liver enzymes in this instance.
I hope that this is helpful to you and best wishes,

Dr Stephen Rowan
Prof Stuart Elborn
Queen's University Belfast and Belfast City Hospital

The answer is edited by: Prof Stuart Elborn